Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Barbie89

Accutane gives you Pink -Eye

Recommended Posts

The other day i woke up to pink eye in my right eye. Really werid because i'm home schooled and arent around many children. No one i know or have been around has had pink eye. After doing some research i read that accutane can actually give you pink eye. Has anyone heard or suffered from this?

Share this post


Link to post
Share on other sites
The other day i woke up to pink eye in my right eye. Really werid because i'm home schooled and arent around many children. No one i know or have been around has had pink eye. After doing some research i read that accutane can actually give you pink eye. Has anyone heard or suffered from this?

Share this post


Link to post
Share on other sites

Hi -

I haven't heard it can give you pink eye, but while I was on it I got dry eyes and occassional styes. I used re-wetting drops often (when I had contacts in) and Systane eye drops for night when contacts were out. Also, I kept the lids slightly hydrated (if they itched) with the stye ointment at night.

I hope your eye feels better soon.

Yvette

Share this post


Link to post
Share on other sites

I've had pink eye twice since I have been on the Tane. I never got it before I started the medicine. I do work at a daycare and go to college though. I just think that Tane makes you more susceptible to pink eye since your eyes are so dry and your body is working so hard already. Possibly also because you rub your eyes more because they hurt and accidentally get some bacteria in your eye.

Share this post


Link to post
Share on other sites

Ok....first of all I have to include a disclaimer. Please do not interpret this as professional medical advice because I am NOT a doctor......

I have access to tons of information on eye conditions because I work full-time in a school of Optometry library. In referencing Duane's Clinical Ophthalmology, volume 4, chapter 5, on the subject of bacterial conjunctivitis (the clinical name for pink eye), I may have found some useful information.

Your eyes have natural defenses to bacteria, and one of those defenses is blinking in relation to natural tears. Duane's says:

"The mechanical action of the lids provides a continuous mechanism to sweep and flush potential bacterial pathogens from the eye. Tears are removed from the eye with each blink, decreasing the numer of organisms in the tear film."

Dry eye is listed in Duane's as one of the risk factors. It says:

"Dry eye or obstruction of the lacrimal drainage system may decrease tear film turnover. Tear film abnormalities....may compromise the ocular surface. This may lead to altered immune function of the tears, poor wetting of the ocular surface, or surface epithelial cell damage. Surface trauma may promote infection by causing a break in the epithelial barrier and by introducing foreign, potentially virulent bacteria to the eye."

Since there is some medical jargon in the above information that a non-medical person may not understand, here's the definition of "lacrimal" from the Dictionary of Visual Science and Related Clinical Terms, 5th edition, by Hofstetter, Griffin, Berman, and Everson.

Lacrimal: Pertaining to the tears, to the structures conducting or secreting tears, or to the lacrimal bone.

So...in a nutshell, Accutane causes dry eyes....and in turn, dry eyes can cause you to be more susceptible to bacteria and infection.

Hope this helps!

Share this post


Link to post
Share on other sites

Oh, by the way let me add a piece of advice. Again, please don't interpret this as professional medical advice since I'm not a doctor. But since I work where I do, I have gained a lot of knowledge on certain eye conditions and how to prevent them. What I'm about to say is common sense that is taught in school, but here it goes....

WASH HANDS! :naughty: Especially do not touch your eyes if you have not recently washed your hands or if you are in a public/common area. Touching your eyes is the fastest way to introduce bacteria. Say you are in public enjoying yourself, and you go into the ice cream shop. You use your hands to push open the door, which many people have touched. You place your hands on the counter while you decide what to order. Which many people have touched. You then place your order and reach in to your wallet to pay for your ice cream. You grab money that has....you guessed it....been touched by many people. As you're eating your ice cream, your eye begins to itch, so you reach up to rub it. If anyone with pink eye has touched the door, the counter, or the money you just handled, you've picked it up on your hands and you're essentially placing that bacteria directly in your eye.

I know it's a no-brainer....but it's a good idea to be overly cautious about this while on Accutane due to the sources I cited in my previous post.

And honestly....even though I work where I do, I would not have thought about pink eye or being extra careful while on Accutane if the original poster hadn't asked about pink eye to begin with :dance: Looking up all of that information to answer the question actually made me stop and think about it. So thanks to the original poster!!!

Share this post


Link to post
Share on other sites

Aww..well thanks TooOldForThis...your information was extremelly helpful.....

I havent had pink eye since i was about 8...werid having it now, when NO ONE around me has it...hmm...hope its not a reoccuring thing!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×